Rheumatology Division, Hospital Universitario Marqués de Valdecilla, IFIMAV, Santander, Spain. email@example.com
CER5351 2012 Vol.30, N°1 ,Suppl.70 - PI 0110, PF 0113
Extraintestinal features may be observed in patients with ulcerative colitis (UC). We describe a 69-year-old woman who was initially diagnosed as having polymyalgia rheumatica (PMR). Prednisone was progressively tapered to complete discontinuation a year and a half after PMR diagnosis. However, at that time, she started to complain of asthenia, abdominal cramping and pain on the left side, weight loss and bloody diarrhoea. A colonoscopy confirmed a diagnosis of left-sided UC. She experienced several flares of the disease that required admission and treatment with high-dose corticosteroids and azathioprine. Colectomy was performed as the disease became refractory to these therapies. Four months after surgery, when the patient was not receiving any corticosteroid therapy, she started to feel dull and achy pain in the thighs along with claudication of the lower limbs. An 18F-fluorodeoxyglucosepositron emission tomography with CT (FDG PET/CT) disclosed an inflammatory process with mild-moderate diffuse increased metabolism in the thoracic aorta and markedly increased FDG uptake in the in the femoral and posterior tibial arteries on both sides. Treatment with the anti-TNF-alpha monoclonal antibody-adalimumab (40 mg every 2 weeks subcutaneously) along with prednisone (initial dose 15 mg/day) yielded rapid improvement of symptoms. Also, a new FDG PET/CT performed 4 months later disclosed marked decrease of FDG uptake in the involved arteries.This report emphasises the importance of suspecting the presence of large- and medium-vessel vasculitis in a patient with UC presenting with musculoskeletal features. It also highlights the beneficial effect of TNF-antagonists in vasculitis associated to UC.
PMID: 22640654 [PubMed]
Received: 31/12/2011 - Accepted : 28/02/2012 - In Press: 11/05/2012 - Published: 11/05/2012